New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Mairin
Regular Member


Date Joined Jul 2005
Total Posts : 46
   Posted 7/3/2008 8:46 PM (GMT -7)   
My gastro is now strongly suggesting that I start immunosuppressants - I'm taking Pentasa and I feel good, but my blood tests don't look so good.
 
His suggestion was Imuran.  When I asked him about 6MP, he said if I wanted that instead, he would prescribe it.
 
He says there's no difference between 6MP and Imuran.
 
Is that your experience?  Are there any plusses or minuses of one or the other? (side effects, chance of liver or pancreas damage, etc)
 
What about price?
 
Thanks,
Mairin
 
P.S. I'm extremely nervous about this - I've resisted immunosuppressants for 2 years since my operation, but now I'm almost as nervous about my inflammation.  I'm also a little surprised that he's left the decision of 6MP vs Imuran to me!

Ides
Forum Moderator


Date Joined Nov 2003
Total Posts : 7077
   Posted 7/4/2008 11:14 AM (GMT -7)   

Azathioprine [Imuran] is metabolized by the body and becomes 6-mercaptopurine. 6-mercaptopurine is 6MP. So, yes, the two medications are basically the same. The links below will provide the answers to your questions regarding side effects. The main side effect complained about most here is nausea. Taking the med with a meal really helps.

In regards to cost, you will have to check your insurance plan's drug coverage as it really varies. If you have no insurance plan, call your local pharmacy and get quotes.

I have been taking Azathioprine for 4 years. The only negatvie effects I have encoutered are nausea and hair loss. If I don't eat enough food with my Azathioprine, I will get queasy. Azathioprine is a folate antagonist and lack of folate can effect the hair. My doctor prescribed folic acid for me and the hair loss stopped.

http://www.medicinenet.com/azathioprine-oral/article.htm

http://www.nlm.nih.gov/medlineplus/druginfo/medmaster/a682653.html


Moderator Crohn's Disease Forum
CD, Ankylosing Spondylitis, lupus, small fiber peripheral neuropathy, avascular necrosis, peripheral artery disease, degenerative disc disease, and a host of other medical problems.
 


epeters
Regular Member


Date Joined Feb 2004
Total Posts : 28
   Posted 7/7/2008 12:02 AM (GMT -7)   
I took both and didn't really notice a difference. I was on the 6mp for years and after awhile didn't have any side effects. I know you can take 6mp when you are pregnant, but not breastfeeding. (I don't even know if that's of interest, but just thought I'd throw it out there since you were asking) Good luck.

mmckenna
Veteran Member


Date Joined Jan 2006
Total Posts : 725
   Posted 7/7/2008 12:14 AM (GMT -7)   
I've been on 6mp for about 5 or 6 years now and the only problem I had was at higher doses it made me very tired. Once my GI lowered the dose from 100mg to 50mg a day that problem went away.

Just make sure you get regular blood work done with this medication.
Matthew McKenna,

"I'm just along for the ride."


Ladybugs
Regular Member


Date Joined Jan 2006
Total Posts : 158
   Posted 7/7/2008 7:04 AM (GMT -7)   
I've taken both of them as well.  Imuran made me sick - about 3 hours after I took it I would have vomiting and d, I tried taking it in the morning, taking it at night, with food, with phenergan, it always made me sick.  I switched to 6mp and didn't have the same problem.  I was on 6mp for about a year.  The only problem I had was some liver function issues.  My GI noticed the issue with my lab and he had me stop taking it for about a week, then I was able to start up again at half the dose. 
 
Sadly, I never saw any improvement from 6mp.  I switched to Humira and didn't see any benefits from that either, so now I'm back to the immunomodulators - I've been on methotrexate for three weeks.  Hopefully this will work.
 
Best of luck to you.

dancing D
New Member


Date Joined Mar 2008
Total Posts : 10
   Posted 8/9/2008 7:43 AM (GMT -7)   
  Hi:
   
    I have been on imuran and colozal for over two years now due to ulcerative colitis and diversion colitis.
    I take 75 mg of the Imuran and 9 colozal three times a day.
     has any one found these med's to cause sleep disturbances and tiredness??  Some itching about the face especially
     in the evening??
    Imuran is a strong medicine and I go every two to three months to have the blood monitored, but feel as if
    some reductions in these medicines could achieve the same results.  After my next blood follow up in a few weeks,
    plan on having a sit down with my gastro doctor as to him agreeing with  some changes.
    Has anyone been in this same scenario??? 
    There is a new medicine on the market   Lialda which can take the place of colozal
    and the beauty of this is that it only has to be taken once a day.  Is anyone on this med with satisfactory results.
    Thanks.
   
     Hanging in there,     Diane in Boston
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, December 09, 2016 12:44 AM (GMT -7)
There are a total of 2,735,199 posts in 301,283 threads.
View Active Threads


Who's Online
This forum has 151386 registered members. Please welcome our newest member, Kier.
212 Guest(s), 2 Registered Member(s) are currently online.  Details
Mews2much, celebrate life


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer